Hypokalemic Quadriparesis Secondary to Abuse of Cocaine and Heroin

Rajesh Shrestha, Vijaya Raj Bhatt, Ranjit Kumar Chaudhary, Rachana Sedhai, Shiavax Cowasji

Research output: Contribution to journalArticle

Abstract

Low plasma potassium level can cause muscle weakness, lassitude, constipation as well as rhabdomyolysis and arrhythmias, when severe. In muscle, low plasma potassium increases resting membrane potential (hyperpolarization) of myocytes that tend to make muscle more refractory to excitation, leading to muscle weakness. Hypokalemia can be associated with a myriad of causes including drugs of abuse. We present a case of hypokalemia and muscle weakness following use of cocaine and heroin.

Original languageEnglish (US)
Pages (from-to)32-33
Number of pages2
JournalRhode Island medical journal (2013)
Volume98
Issue number3
StatePublished - Mar 3 2015

    Fingerprint

Keywords

  • cocaine
  • hypokalemia
  • muscle weakness
  • quadriparesis

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Shrestha, R., Bhatt, V. R., Chaudhary, R. K., Sedhai, R., & Cowasji, S. (2015). Hypokalemic Quadriparesis Secondary to Abuse of Cocaine and Heroin. Rhode Island medical journal (2013), 98(3), 32-33.